Many myRAteam members report that taking methotrexate for their rheumatoid arthritis (RA) has caused changes in their hair texture. Any physical change or shift in appearance can be distressing or confusing, and team members have questions about how methotrexate may be affecting their hair and what they can do about it.
“Has anyone experienced hair loss taking methotrexate?” a member asked. “I’ve noticed in the last couple months my hair is thinning and there is less of it! The texture is different — it looks dry.”
Another member wrote, “I know methotrexate can cause your hair to fall out and/or thin out, but can it also change the texture of your hair? Is it possible?”
“Since I have been on methotrexate, my hair has gone wiry and very dry,” someone else said. “Does anyone else have this problem?”
Methotrexate, a conventional disease-modifying antirheumatic drug (DMARD), is an effective and commonly prescribed medication for the treatment of RA. Methotrexate suppresses (slows down) immune system dysfunction, which causes autoimmune diseases such as RA. An autoimmune disease happens when your body’s immune system attacks healthy cells by mistake. There is no known cure for RA, but methotrexate is one treatment option that can slow disease progression and help relieve symptoms such as joint pain, joint swelling, and fatigue in some people.
If you have concerns about changes in your hair, talk to your rheumatologist. Here is some important information you can discuss further with your health care team to better understand the impact of methotrexate on hair texture and how best to manage it.
Methotrexate is known to cause hair loss in people with RA, but research focused specifically on methotrexate and changes in hair texture is not readily available. Hair thinning from hair loss may seem like a change in texture, but changes in hair texture as a side effect of medications are usually associated with characteristics such as hair becoming more dry, brittle, curly, or kinky.
In one recent review of studies on drugs linked to hair texture changes, immunomodulators were found to have a risk of causing these changes — and methotrexate is classified as an immunomodulator. An immunomodulator is a medication used to help regulate the immune system. Although more research is needed regarding the effect of methotrexate on hair texture, anecdotal evidence — case studies or individual reporting of a condition — suggests that hair texture might change with the use of this drug.
Not all hair issues among people with RA are necessarily related to medication. A number of studies have linked alopecia (hair loss) to RA disease activity. In one large study, people with RA were about 2.6 times more likely to experience hair loss than those who didn’t have the condition. One theory is that when the immune system attacks healthy tissue in joints, it may also attack hair follicles.
Although research has not yet linked hair follicle damage or potential hair shaft damage with changes in hair texture due to RA, future studies may find a connection.
Changes in hair can also be caused by other RA treatments, such as biologics, as well as aging, regrowth of hair after hair loss, or an unhealthy diet. Biologics are drugs that may slow or stop the inflammation that can damage joints in inflammatory diseases.
Talk openly with your doctor about changes in your hair that you believe may be due to methotrexate. You and your doctor can determine whether a change in medication or methotrexate dosage would be advisable.
It’s important to carefully consider the benefits of methotrexate in managing your RA and the consequences of changing treatment plans. Avoid changing or stopping your treatment plan without your rheumatologist’s advice.
Hair that has become more dry, brittle, or wiry may benefit from moisturizing shampoos. A couple of myRAteam members share what has worked for them:
“The texture of my hair has changed dramatically from the medications,” one member wrote. “I tried Nioxin and several other shampoos, but Wen shampoo seems to be working best for me. My hair has filled in, and the texture is much much better.”
Another member said, “I’ve been on methotrexate since 2020. My hair has thinned a lot, and the texture has changed. It was thick and long. Now it’s coarse and slow to grow. I have learned how to manage it. I keep it moisturized and conditioned. Avoid pulling styles. The benefits outweigh the negatives. I’m thankful for the blessings I have.”
Biotin (vitamin B7) has been found to promote healthy hair growth and is found in foods such as:
This nutrient is also available as a dietary supplement and is added to some shampoos and conditioners. However, some dermatologists disagree that biotin is effective for hair growth.
Folic acid (vitamin B9 or folate) is often prescribed with methotrexate because it counteracts some of the drug’s side effects, including hair loss, and may provide benefits for hair texture.
“You might want to try biotin for your hair,” a myRAteam member advised. “It has helped with the texture of my hair, and I have less fall out. I am on methotrexate and also take folic acid.”
Be sure to discuss supplements with your doctor to understand proper dosage and if a supplement is appropriate for you. Some supplements can interact poorly with medications when taken at a higher-than-recommended dose, so it’s important to seek medical advice before trying any of these nutritional products.
On myRAteam, the social network for people with rheumatoid arthritis and their loved ones, more than 200,000 members come together to ask questions, give advice, and share their stories with others who understand life with rheumatoid arthritis.
Has your hair texture changed while you’re taking methotrexate? Have you taken any steps to manage changes in texture? Share your experience in the comments below, or start a conversation by posting on your Activities page.